Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 413, NWS Birmingham, AL

July 28, 2005Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 28, 2005, 7:19 PM CDT for Coosa County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 7:19 PM CDT (00:19 UTC)
Expired
Jul 28, 2005, 8:00 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Coosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 290020
SVRBMX
ALC037-290100-
/O.NEW.KBMX.SV.W.0413.050729T0019Z-050729T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOSA COUNTY IN EAST CENTRAL ALABAMA.   THIS INCLUDES THE CITY     
  OF ROCKFORD

* UNTIL 800 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCKFORD...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKFORD BY 730 PM CDT

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3298 8633 3276 8636 3276 8603 3295 8602

$$
1 follow-up statement
000 
WWUS54 KBMX 290044
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CDT THU JUL 28 2005

ALC037-290100-
/O.CON.KBMX.SV.W.0413.000000T0000Z-050729T0100Z/
COOSA AL-
744 PM CDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
EASTERN COOSA COUNTY...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR ROCKFORD...MOVING EAST AT 10 MPH.

LAT...LON 3298 8633 3276 8636 3278 8604 3298 8605

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:40 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 28, 4:40 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT THU JUL 28 2005

.DISCUSSION... FIRST THINGS FIRST...AFTERNOON AND EARLY EVENING
CONVECTION ACROSS CENTRAL ALABAMA. TAKING A LOOK AT THE LATEST
RADAR IMAGERY... THUNDERSTORMS ARE QUITE VIGOROUS FROM NEAR
TUSCALOOSA TO NEAR BUTLER IN CHOCTAW COUNTY. QUASI-STATIONARY
FRONT/PRE-FRONTAL TROUGH WAS LOCATED BETWEEN BIRMINGHAM AND
MONTGOMERY THIS AFTERNOON...WITH LIGHT NORTH WINDS ON THE NORTH
SIDE. SURFACE DEW POINTS REMAIN IN THE 70S STATEWIDE WITH THE
CLOSEST 60S IN WESTERN TENNESSEE NEAR DEW POINT FRONT FROM BNA TO
MEM. A WEAK WAVE OF LOW PRESSURE WAS LOCATED NEAR THE ACTIVE
CONVECTION IN THE SOUTHWEST. FIRST PERIOD POPS WILL HAVE LEFT OVER
WEATHER MENTIONED...AS 60 TO 80 POPS WILL BE INSTALLED FROM TCL-
BHM-MGM. ELSEWHERE SCATTERED ACTIVITY WILL BE MENTIONED. WITH THE
ATMOSPHERE STILL VERY MOIST...A FEW HEAVY DOWNPOURS ARE LIKELY
WITH ONE TO TWO INCHES OF RAIN IN SHORT PERIOD OF TIME. THE
STRONGER STORMS ARE ALSO EXHIBITING QUITE A BIT OF ELECTRICAL
CHARGE.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT THIS PERIOD BUT WILL LEAN
TOWARD THE NAM AS I LIKE ITS HANDLING OF THE MASS FIELDS AND QPF
JUST A TAD BETTER. AS FOR MOS GUIDANCE...TOOK A MIX OF THE NAM/GFS
AND COOP FOR THE GRID DISPLAY. FRIDAY WILL SEE BOTH BOUNDARIES SAG
SOUTHWARD A BIT AND BOTH BOUNDARIES WILL MOST LIKELY SEE SOME
CONVECTIVE DEVELOPMENT IN ADDITION TO MESO-SCALE BOUNDARIES. THE
MOST COVERAGE WILL OCCUR FAR SOUTH. DRIER AIR SINKS ALITTLE FARTHER
SOUTH ON SATURDAY...BUT LEFT SMALL CHANCE POPS NORTH.

AFTER SATURDAY EVENING...GFS ADVERTISES WEAKNESS IN UPPER TROUGH/COL
HANGS OVER THE SOUTHEAST. SOME UNCERTAINTY EXISTS IN WHICH FLOW
PATTERN WILL DOMINATE CENTRAL ALABAMA...SOUTH OR NORTH COMPONENT.
WEAK DIFFUSE SURFACE BOUNDARY ALSO MEANDERS AROUND THE REGION.
THEREFORE...WENT CLOSE TO GFS GUIDANCE AND DID NOT ALTER CURRENT
FORECAST TOO MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  86  68  88 /  40  50  30  20
ANNISTON    71  86  70  88 /  40  50  30  40
BIRMINGHAM  72  86  70  88 /  40  50  30  20
TUSCALOOSA  72  86  70  92 /  40  50  30  20
CALERA      72  86  70  89 /  40  50  30  40
AUBURN      71  88  70  87 /  40  70  40  50
MONTGOMERY  73  90  73  87 /  60  70  40  50
TROY        73  90  72  87 /  60  70  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

75/LINHARES
Hazardous weather outlook, Jul 28, 5:32 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT THU JUL 28 2005

ALZ011>015-017>050-292230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
532 PM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

A FEW ISOLATED SEVERE STORMS POSSIBLE THROUGH 9 PM.
THE AIR MASS ACROSS THE AREA REMAINS MOIST AND
UNSTABLE.  SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED.  DUE TO THE SLOW MOVEMENT OF ANY
STORMS SOME LOCALIZED FLOODING WILL BE POSSIBLE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...NONE.
MONTGOMERY...NONE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

A FEW STRONG THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AS A COLD
FRONT APPROACHES THE AREA.  GUSTY WINDS UP TO 45 MPH...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE EXPECTED
TO BE THE MAIN HAZARDS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
MAY BE REQUIRED THIS EVENING.

In the hours before

Special weather statement, Jul 28, 5:14 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT THU JUL 28 2005

ALZ025-282300-
SHELBY-
514 PM CDT THU JUL 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 600 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OAK MOUNTAIN STATE PARK...MOVING SOUTHEAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELHAM...OAK MOUNTAIN
STATE PARK...INVERNESS...CHELSEA AND COLUMBIANA THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING
AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING
WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED
WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Jul 28, 5:50 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT THU JUL 28 2005

ALZ038-282315-
CHAMBERS-
550 PM CDT THU JUL 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WESTERN CHAMBERS COUNTY
UNTIL 615 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EXTREME SOUTHWESTERN CHAMBERS COUNTY...MOVING
NORTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS ACROSS THE WESTERN SECTIONS OF
THE COUNTY THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.
Special weather statement, Jul 28, 6:24 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT THU JUL 28 2005

ALZ041-290000-
AUTAUGA-
624 PM CDT THU JUL 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA COUNTY UNTIL 700
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF AUTAUGAVILLE...MOVING NORTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR INDEPENDENCE...
AUTAUGAVILLE AND POSEYS CROSSROADS THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 28, 6:28 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT THU JUL 28 2005

ALZ019-290015-
CALHOUN-
628 PM CDT THU JUL 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 715
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF JACKSONVILLE...MOVING EAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER AND
JACKSONVILLE THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

IN ADDITION STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF SMALL
TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Jul 28, 7:02 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT THU JUL 28 2005

ALZ041-290030-
AUTAUGA-
702 PM CDT THU JUL 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN AUTAUGA COUNTY
UNTIL 730 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POSEYS CROSSROADS...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POSEYS CROSSROADS
THROUGH 730 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 28, 7:07 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT THU JUL 28 2005

ALZ036-043-290045-
COOSA-ELMORE-
707 PM CDT THU JUL 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ELMORE AND COOSA COUNTIES
UNTIL 745 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES NORTHWEST OF TITUS TO 8 MILES
SOUTH OF COOSA RIVER.  THE THESE SHOWERS AND THUNDERSTORMS WERE
MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR COOSA
RIVER...WETUMPKA...TITUS AND ROCKFORD THROUGH 745 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:11 PM CDTFlash Flood WarningBMXJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.